Iowa, 2015Winter Weather in Iowa, March 24, 2015
March 24, 2015 · NWS FSD · 7 events in 7 counties and zones
Light mixed snow and freezing rain produced little accumulation of snow or ice, but caused some icy areas on roads in part of northwest Iowa during the afternoon and early evening of March 24th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light mixed snow and freezing rain produced little accumulation of snow or ice, but caused some icy areas on roads in part of northwest Iowa during the afternoon and early evening of March 24th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 24, 11:47 AM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Mar 24, 11:47 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1247 PM CDT TUE MAR 24 2015
.UPDATE...
ISSUED AT 1239 PM CDT TUE MAR 24 2015
IT HAS BECOME APPARENT THAT LESS SUPPORT WILL SPREAD NORTHEAST
INTO SOUTHWEST MN THAN FIGURED EARLIER. BECAUSE OF THIS AND THE
INHIBITING EFFECT OF THE DRIER EASTERLY/SOUTHEASTERLY FLOW AT LOW
LEVELS...HAVE CUT PRECIPITATION POTENTIAL INCLUDING SNOW POTENTIAL
FOR SOUTHWEST MN. HAVE CUT THE ADVISORY THERE BUT LEFT FOR
NORTHWEST IA AS THE COOLING AND CHANGEOVER IS STILL EXPECTED.
STILL SOME QUESTIONS ON GETTING THE SNOW THERE BUT IT CAN HAPPEN
PRETTY QUICKLY THIS AFTERNOON.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 429 AM CDT TUE MAR 24 2015
ANOTHER COMPLICATED FORECAST IN THE SHORT TERM AS TWO PHASED WAVES
SHIFT EAST ACROSS THE PLAINS TODAY. MODELS CONTINUE TO SHOW
STRONGER UPPER LEVEL ENERGY ASSOCIATED WITH THE SOUTHERN WAVE.
SHOWERS AND THUNDERSTORMS CURRENTLY DEVELOPING ACROSS EASTERN
NEBRASKA ALONG THE LEADING EDGE OF THE UPPER WAVE. EXPECT BAND OF
RAIN TO DEVELOP OVER THE NEXT FEW HOURS NEAR THE MISSOURI RIVER
VALLEY IN RESPONSE TO INCREASING ISENTROPIC LIFT. THE BAND OF RAIN
MAY LIFT NORTHEAST FAST ENOUGH MOVING INTO AREAS WHERE THE
TEMPERATURE IS SLIGHTLY BELOW FREEZING ACROSS NORTHWEST IOWA INTO
SOUTHWEST MINNESOTA. EXPECT ANY LATENT HEAT RELEASE IN THE FREEZING
PROCESS TO HELP WARM THE ATMOSPHERE LEADING TO RELATIVELY SHORT
PERIOD OF FREEZING RAIN BEFORE RAIN TAKES OVER.
AS UPPER LEVEL DYNAMICS INCREASE...FORECAST SOUNDINGS WET BULB DOWN
TO BELOW FREEZING WITH ANY AIR ABOVE FREEZING BEING CONTAINED RIGHT
NEAR THE SURFACE. WITH DEW POINTS ACROSS MUCH OF IOWA IN THE UPPER
20S TO NEAR 30...AM CONCERNED ABOUT THE SNOW POTENTIAL ACROSS
EASTERN EDGE OF THE FORECAST AREA IN NORTHWEST IOWA AND SOUTHWEST
MINNESOTA. MODEL SOUNDINGS SUGGEST A SMALL AMOUNT OF ELEVATED
INSTABILITY...SUGGESTING THE POTENTIAL FOR THUNDER SNOW AS DYNAMIC
COOLING TAKES OVER. FOR NOW...SIDED WITH SNOW RATES AROUND AN INCH
PER HOUR...BUT CONCEIVABLY BE HIGHER IF ATMOSPHERE GOES CONVECTIVE.
WITH EXPECTATION OF ACCUMULATING SNOW THIS AFTERNOON ACROSS PORTIONS
OF NORTHWEST IOWA INTO SOUTHWEST MINNESOTA...WENT AHEAD AND ISSUED A
SMALL WINTER WEATHER ADVISORY. CURRENTLY HAVE ONE TO THREE INCHES
OF SNOW IN THE ADVISORY AREA...BUT COULD BE HIGHER IF CONVECTIVE
SNOW DEVELOPS.
THE UPPER WAVE SHIFTS EAST FAIRLY QUICKLY THIS EVENING AND AS A
RESULT DYNAMICS WIND DOWN ACROSS THE AREA. THIS IS AHEAD OF THE COLD
FRONT ASSOCIATED WITH THE WAVE TO THE NORTH...SO THE TEMPERATURES
WARM ALOFT TO THE POINT WHERE COULD SEE LIGHT MIXED PRECIP DEVELOP
ON THE BACK EDGE OF THE PRECIPITATION SHIELD.
AS THE COLD FRONT SURGES SOUTH ACROSS THE AREA WEDNESDAY
MORNING...LIFT MAY BE STRONG ENOUGH TO PRODUCE SOME LIGHT
PRECIPITATION ALONG AND SOUTH OF I-90. THE ATMOSPHERE AHEAD OF THE
FRONT SHOULD BE WARM ENOUGH TO SUPPORT RAIN.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 429 AM CDT TUE MAR 24 2015
NORTH NORTHWEST FLOW PATTERN SETS UP WEDNESDAY THROUGH FRIDAY IN THE
WAKE OF THE EXITING SYSTEM. COOLER TEMPERATURES SETTLE INTO THE
REGION...HOWEVER READINGS WILL BE CLOSE TO SEASONAL NORMALS. A
SLIGHT CHANCE OF LIGHT SNOW ASSOCIATED WITH MID LEVEL LIFT EXITS
NORTHWEST IOWA MONDAY MORNING...WITH DECREASING CLOUDS THROUGH THE
DAY. HIGHS WILL BE IN THE MAINLY IN THE 40S. LOWERED HIGHS IN THE
FAR EAST WHERE FRESH SNOWPACK IS EXPECTED AND HIGHS MAY ONLY REACH
40.
A PAIR OF SHORTWAVES DIVE SOUTHWARD INTO THE NORTHERN PLAINS
THURSDAY THROUGH FRIDAY NIGHT...HOWEVER MODELS ARE NOT SHOWING MUCH
AGREEMENT IN THE TRACK OF THESE WAVES. THEREFORE WILL CONTINUE TO
LEAVE THIS TIME FRAME DRY FOR NOW. A REINFORCING SHOT OF COOLER AIR
HOWEVER WILL HOLD HIGHS TO THE UPPER 30S AND 40S.
THERE IS MUCH STRONGER MODEL AGREEMENT IN NOSING THE UPPER RIDGE
INTO THE HIGH PLAINS ON SATURDAY. A STRONG PUSH OF WARM AIR
ADVECTION AND DECENT MIXING WILL IMPROVE TEMPERATURES SIGNIFICANTLY.
HIGHS WILL BE IN THE UPPER 40S TO NEAR 70. WARMEST TEMPERATURES WILL
BE IN SOUTH CENTRAL SD WHERE THE STRONGEST WARMING AND MIXING
POTENTIAL EXISTS.
GFS AND GEM BRING A COLD FRONT THROUGH THE FORECAST AREA ON SATURDAY
NIGHT...WHILE THE ECMWF LAGS BY NEARLY 24 HOURS. COULD VERY WELL SEE
RAIN SHOWERS WITH THIS WAVE...BUT CONFIDENCE IN THE TIMING IS STILL
FAIRLY LOW. DID INTRODUCE SOME SLIGHT CHANCE POPS ON SATURDAY NIGHT
WITH TWO MODELS IN AGREEMENT.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1239 PM CDT TUE MAR 24 2015
MVFR TO IFR IN LOW CEILINGS...RAIN OR MIXED PRECIPITATION...AND
LIGHT FOG WILL ABATE TO VFR WEST OF THE JAMES RIVER THROUGH
25/00Z. EAST OF THE JAMES RIVER...PRECIPITATION AND LOWERED
VISIBILITIES SHOULD IMPROVE TO VFR VISIBILITIES FROM THE WEST
21Z-25/03Z...BUT CEILINGS 1-3K FEET ARE EXPECTED TO REMAIN. COLD
FRONT WILL BRING CEILINGS 2-4K FEET AFTER 25/12Z. SURFACE GUSTS TO
25 KNOTS MAY DEVELOP NORTHWEST OF BKX TO YKN AREA AFTER 25/15Z.&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...WINTER WEATHER ADVISORY UNTIL 1 AM CDT WEDNESDAY FOR IAZ002-003-
013-014-021-022-032.
NE...NONE.
&&
UPDATE...
SHORT TERM...
LONG TERM...
AVIATION...Hazardous weather outlook, Mar 24, 12:08 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
108 PM CDT TUE MAR 24 2015
IAZ002-003-013-014-021-022-032-251815-
OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-IDA-
108 PM CDT TUE MAR 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
RAIN WILL MIX WITH AND CHANGE TO SNOW AS IT SPREADS OVER THE AREA
THIS AFTERNOON AND EVENING. SNOWFALL RATES MAY BECOME BRIEFLY
HEAVY...WITH TOTAL SNOW ACCUMULATION VARYING FROM LESS THAN AN
INCH NEAR THE SOUTH DAKOTA BORDER...TO 2 TO 3 INCHES AROUND
SPENCER TO STORM LAKE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG NORTHWEST WINDS OF 25 TO 35 MPH ARE EXPECTED ON WEDNESDAY.
THESE WINDS WILL SUBSIDE WEDNESDAY NIGHT.
STRONG WINDS AND LOWER HUMIDITY WILL COMBINE WITH DRYING DORMANT
VEGETATION TO PRODUCE A VERY HIGH GRASSLAND FIRE DANGER ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
IAZ001-012-020-031-MNZ071-072-080-081-089-090-097-098-NEZ013-014-
SDZ040-055-056-061-062-066-067-069>071-251815-
LYON IA-SIOUX-PLYMOUTH-WOODBURY-LINCOLN MN-LYON MN-MURRAY-
COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-
LAKE-MOODY-MCCOOK-MINNEHAHA-TURNER-LINCOLN SD-YANKTON-CLAY SD-
UNION-
108 PM CDT TUE MAR 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
RAIN MAY BRIEFLY MIX WITH SNOW OR SLEET AT TIMES THIS AFTERNOON.
ANY ACCUMULATIONS WILL BE MINOR...GENERALLY LESS THAN ONE INCH...
WITH THE GREATEST CHANCE OF ACCUMULATIONS IN SOUTHWEST MINNESOTA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG NORTHWEST WINDS OF 25 TO 35 MPH ARE EXPECTED ON WEDNESDAY.
THESE WINDS WILL SUBSIDE WEDNESDAY NIGHT.
STRONG WINDS AND LOWER HUMIDITY WILL COMBINE WITH DRYING DORMANT
VEGETATION TO PRODUCE A VERY HIGH GRASSLAND FIRE DANGER ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
SDZ038-039-050-052>054-057>060-063>065-068-251815-
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-
108 PM CDT TUE MAR 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG NORTHWEST WINDS OF 25 TO 35 MPH ARE EXPECTED ON WEDNESDAY.
THESE WINDS WILL SUBSIDE WEDNESDAY NIGHT. GRASSLAND FIRE DANGER
WILL BE HIGH TO VERY HIGH...PRIMARILY DUE TO THESE STRONG WINDS.
STRONG WINDS AND LOWER HUMIDITY WILL COMBINE WITH DRYING DORMANT
VEGETATION TO PRODUCE A VERY HIGH GRASSLAND FIRE DANGER ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Weather, Osceola
- When
- March 24, 1:00 PM CST to 8:00 PM CST
- Where
- Osceola forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Light snow and freezing ran produced little snow or ice accumulation, but some icy areas on roads were reported.
Winter Weather, Dickinson
- When
- March 24, 1:00 PM CST to 8:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
Light snow and freezing ran produced little snow or ice accumulation, but some icy areas on roads were reported.
Winter Weather, O'Brien
- When
- March 24, 1:00 PM CST to 8:00 PM CST
- Where
- O'Brien forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Light snow and freezing ran produced little snow or ice accumulation, but some icy areas on roads were reported.
Winter Weather, Clay
- When
- March 24, 1:00 PM CST to 8:00 PM CST
- Where
- Clay forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Light snow and freezing ran produced little snow or ice accumulation, but some icy areas on roads were reported.
Winter Weather, Cherokee
- When
- March 24, 1:00 PM CST to 8:00 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Light snow and freezing ran produced little snow or ice accumulation, but some icy areas on roads were reported.
Winter Weather, Buena Vista
- When
- March 24, 1:00 PM CST to 8:00 PM CST
- Where
- Buena Vista forecast zone
- Reported by
- Public
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Light snow and freezing ran produced little snow or ice accumulation, but some icy areas on roads were reported.
Winter Weather, Ida
- When
- March 24, 1:00 PM CST to 8:00 PM CST
- Where
- Ida forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Light snow and freezing ran produced little snow or ice accumulation, but some icy areas on roads were reported.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Missouri, March 24 to 26, 2015$383,000 · EF0 · 72 events
- Hail in Arkansas, March 24, 2015$90,000 · 2 in hail · 14 events
- Tornado and Hail in Arkansas, March 24 to 26, 2015$52,000 · EF0 · 17 events
- Hail in Missouri, March 24, 20151.5 in hail · 41 events
- Hail in Missouri, March 24, 20152 in hail · 16 events
- High Wind in Wyoming, March 24, 201559 kt wind · 10 events
- Hail in Kansas, March 24, 20151.5 in hail · 5 events
- Hail in Missouri, March 24, 20151 in hail · 3 events
- Waterspouts in Gulf of Mexico, March 24, 20152 events
- Hail in Missouri, March 24, 20150.75 in hail · 1 event
- Hail in Illinois, March 24, 20151 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565568, 565569, 565570, 565571, 565572, 565573, 565574.